A 5 years ago I was prescribed phentermine 37.5 mg per day for weight loss which I was very successful with. My doctor at that time suggested we use the drug for a longer time than it was intended for and therefore gave me the option of taking in 3 weeks per month with one week off or 3 months with the 4th off repeating the cycle as she expressed concern of addiction. I chose the 3 months on 1 off and I lost 50 lbs in 10 months. Is that a common way to prescribe this drug when it is used longer than a few weeks? My new doctor has no issue with prescribing this for me but isn't finding any information on phentermine being prescribed this way.
At a glance
- Phentermine is a sympathomimetic amine, a stimulant similar to an amphetamine that is used to help suppress appetite.
- Phentermine is usually prescribed one daily for 6-12 weeks and then stopped.
- Your treatment may be appropriate as long as you are not on it indefinitely and have a plan to stop the medication.
Hi Nicki and thanks for reaching out to us.
First, phentermine is a sympathomimetic amine, a stimulant similar to an amphetamine that is used to help suppress appetite. Since it is a stimulant, it’s not recommended that you stay on the drug indefinitely. It’s typically given once daily for 6-12 weeks, and then stopped. Phentermine works by suppressing your appetite. Due to this, you tend to eat less, lose weight, and hopefully develop better eating habits.
Unfortunately, most people that begin taking phentermine eventually fail treatment. They eat less during the course of treatment, lose weight, but don’t develop better eating habits. Typically, once treatment is over, they go back to old eating habits and put their initial weight back on.
That being said, your progress is remarkable! 50 pounds in 10 months is incredible and I’m sure that you have improved your health tremendously. While I was not able to find your specific phentermine treatment course (3 months on, 1 month off) it appears to be successful so far. As long as you are not taking the medication continuously with no breaks, and will stop the medication eventually, I believe that this is a safe treatment for you. That being said, you mentioned 5 years in the beginning of the question. If you have been taking the medication 3 months on, 1 month off for 5 years, I would consider that long term, this may end up having adverse effects on your cardiovascular system (i.e. an increased risk of heart attack and stroke...which increases with age). If you have been using this for 5 years, I would speak with your physician about gradually discontinuing the medication.
Additionally, your prescriber should be monitoring for some of the potential negative side effects that would cause you to need to decrease the dose or stop the medication such as high blood pressure, drastically increased heart rate, trouble sleeping, heart disease, etc. As long as you are being properly monitored, have a plan to come off of the medication eventually, are taking breaks to avoid tolerance and dependence, and are developing better eating habits, then this is probably a safe treatment in the short term.
I hope this helps! Feel free to write us again in the future.